Can taking Zyrtec cause weight gain?

"If you've recently gained undesired weight during the pandemic, your expanding waistline may be the result of a surprising side effect of an OTC medication. Read the full article to know more!

Can taking Zyrtec cause weight gain?
Miss Sumera-Ali- CEO SAM THE COACH Time Square News (File Photo-0001)

Before you dismiss your weight gain as the result of pandemic stress alone, you should first consider when you started gaining. If it began in the spring—and if you take one particular type of medication that people commonly take during this season—your expanding waistline may be the result of a surprising side effect.

Let's understand first OTC / Antihistamine-- 

 
Antihistamines are a useful over-the-counter (OTC) treatment that can help alleviate your allergic reaction.

Antihistamines work by blocking histamines, which are the chemicals triggered by your body’s inflammatory responses to allergens. Allergies can be caused by anything from pollen to dust mites, to feathers or food. 
Symptoms include swelling, sneezing, itching, or hives.
But what you take to alleviate your symptoms could have unpleasant side effects on your waistline. Researchers have suggested that allergies and weight gain go hand in hand, and that could have to do with the drugs you take or more subtle underlying problems.

Histamine also acts as a neurotransmitter in our brains playing a key role in wakefulness and preventing sleep, which is why Benadryl (an anti-histamine) makes you sleepy. This effect may actually be one of the reasons why anti-histamines can result in weight gain.

Antihistamines that can cause weight gain include:

Diphenhydramine (Benadryl and others)
•Cetirizine (Zyrtec)
•Levocetirizine (Xyzal)
•Fexofenadine (Allegra)
•Hydroxyzine (Atarax, Vistaril)
Chlorpheniramine maleate (Chlor-Trimeton)


Other side effects of antihistamines include:

•Dry mouth
•Drowsiness
•Dizziness
•Nausea and vomiting
•Restlessness or moodiness
•Trouble urinating
•Blurred vision
•Confusion


WHY DO ANTIHISTAMINES CAUSE WEIGHT GAIN?

Histamine decreases our hunger by affecting the appetite control center in our brains, and it makes sense an anti-histamine would have the opposite effect.
 These drugs can interfere with the “I’m full” signal coming from the rest of our bodies and lead to overeating. Medications like Allegra and Benadryl also have the effect of making us sleepier, decreasing the amount of energy we use, and leading to fewer calories burned throughout the day. While first-generation antihistamines like Benadryl are more prone to make you sleepy, even second-generation medications like Zyrtec, when broken down by the body, result in byproducts that have a mild sedative effect.
 So, it is safe to say that anti-histamines probably do affect weight gain. 

RESEARCH & STUDIES


Antihistamine and weight gain is a topic that requires more research. However, studies have suggested that some antihistamine medications might cause weight gain more than others.
The journal of Obesity, in 2010 used the National Health and Nutrition Examination Survey (NHANES) data set to study the issue. (The NHANES is an annual health survey conducted by the National Center for Health Statistics (NCHS), where the NCHS staff drive trailers across the United States and conduct interviews, medical histories, physical examinations, and laboratory testing to determine the prevalence of and risk factors for major diseases. )
This data is then available to the public for research.
one 2010 study conducted by researchers at Yale University “found a relationship between prescription H1 antihistamine use and an increased risk of obesity in U.S. adults over the age of 18.”

The study found that there appeared to be a correlation between the use of Allegra (fexofenadine)  and Zyrtec (cetirizine) and weight gain.


 Meanwhile, a 2020 report into the effect antihistamines had on Hispanic children found that “many participants may have developed obesity and metabolic syndrome due to this medication’s prolonged intake.” 

HOW TO MANAGE A HEALTHY WEIGHT?
If you are taking antihistamine on daily basis according to doctor's prescription and worried about your weight as well, you better get some Nutritional Help from a professional.

A Balanced / Nutrient Dense Diet and Regular exercise may help you maintain a good weight. Besides good food and exercise, you should get a good quality sleep as well.


If you’ve taken these steps, and are still struggling to lose weight, contact your healthcare provider or 
try to change your lifestyle with the help of a Nutrition Coach.